CSN Login
Members Online: 6

Starting Avastin and have some concerns

dmj101's picture
dmj101
Posts: 527
Joined: Nov 2011

HI folks, Well my scan results weren't as good as I hoped even though I am feeling the best I have in a very long time. This is so depressing. Dr has decided I need to switch from Vectibix to Avastin.. Everything she told me and I have read about Avastin seems rather scary.. I am not sure I can survive a cardiac incident should one occur.. They say I am not at real risk of that but I have been winning the side effect lottery that this me seems a real likely thing that could happen.

Has any one had a good experience on or from Avastin... please share... I am trying to make tomorrow better for me..

Thanks, Donna

 

johnnybegood's picture
johnnybegood
Posts: 1122
Joined: Oct 2008

sorry your scan was not what you hoped it to be but we just have to take it one day at a time as you already know.as far as your question about avastin i have been on this drug since march 2011 of course with breakes every now and then due to surgeries and then was off for a long period due to low platelets.finally had my spleen out in feb 2013 to get my platelets up which worked great so i am now back on avastin with xeloda.i have no problems on avastin and no side effects only thing for me is i have to have a 30 min infusion time as opposed to a 10 min infusion time for many people.good luck and i know you will do great...Godbless...johnnybegood

janderson1964's picture
janderson1964
Posts: 1781
Joined: Oct 2011

Donna I am so truly sorry to hear about your scan results. I did avastin on 2 different occasions. I did 10 treatments after intial diagnosis and 8 treaments after my first recurrence. I didnt have any issues.

jasminsaba
Posts: 149
Joined: Jul 2011

Hi Donna - my mom has been on avastin since summer of 2011 ... some things to be aware of on Avastin:

- stuffy nose and nose bleeds

- elevated blood pressure

- headaches

- fatigue

- abdominal pain

My mom has experienced all of the above ... but these side effects are all mitigated by other meds. She has been on Lisinopril to control BP which as worked great. The headache has been a real issue for her but she controls that with Imitrex. I hope you have an easy ride on Avastin and that it proves very effective for you. It's a great treatment.

jasminsaba
Posts: 149
Joined: Jul 2011

Hi Donna - my mom has been on avastin since summer of 2011 ... some things to be aware of on Avastin:

- stuffy nose and nose bleeds

- elevated blood pressure

- headaches

- fatigue

- abdominal pain

My mom has experienced all of the above ... but these side effects are all mitigated by other meds. She has been on Lisinopril to control BP which as worked great. The headache has been a real issue for her but she controls that with Imitrex. I hope you have an easy ride on Avastin and that it proves very effective for you. It's a great treatment.

renw's picture
renw
Posts: 282
Joined: Jan 2013

My experience with avastin:

1. Increase in blood pressure

2. wounds were much slower to heal

3. constant chunks of congealed blood when blowing my nose and the occassional 5hr nose bleed that would just not stop.

dmj101's picture
dmj101
Posts: 527
Joined: Nov 2011

Thank you all for responding so quickly.. I know I haven't been around much.. the counsellors at the hospital think I need to distance myself from cancer as much as possible and since I work in a related industry it is hard so this interaction I had to cut back on .. but truth be known I have been lurking just not responding.. and the loss of so many lately has really bummed me and now this scan not being what I wanted really blew me away...

Well I am taking Xeloda but a low dose as the hand cracks are running me crazy and now will be starting Avastin.. since Vectibix contributes to the hand problems hopefully some of that will clear up and they will be able to up my xeloda.. or I will have to go back to 5FU in the bottle but I really hate that and am holding out... really don't want to do any other of the stronger drugs... as yes I have discovered I am more vain than I thought and am so happy my hair is returning and this time it has a little wave in it.. was always pin straight. new look.. new guy that hopefully all this won't scare away the guy... Turned 50 last month and was feeling awesome.. till the scan..

Oh well Life Goes On and as so many others have told us.. Keep Living.. that is the only way thru this... So I will do just that.. and try not to dwell too much on what I got but what I can do.. ..

Thanks.. Donna

 

Chelsea71
Posts: 1170
Joined: Sep 2012

Hey Donna. Steve's Avastin side effects were the exact same as Ren's. I think you will be fine on it. Once Steve went off it, things began to fall apart.

Miss you on the board. To hell with what your counsellor thinks. Lol. There has been a lot of sad news here lately. I often wonder if I should take a break too, but at the same time, I find it extremely helpful.

I have the gut feeling Avastin will be very effective for you. Keep us posted.

Good luck.

Chelsea

dmj101's picture
dmj101
Posts: 527
Joined: Nov 2011

Thanks Chelsea,

 I hope you are correct.. I am going to believe I will be fine..

The support I get here has always made me feel better..

I will be around..

Donna

Sundanceh's picture
Sundanceh
Posts: 4312
Joined: Jun 2009

Watch out for heart tics.....any thing funny in the breathing....either too shallow or too exerted....or the feel of catching your breath when you were expecting to receive that breath.....

I'm the rare goon on the board that this happened too.....I took it about 8-9 months I think.....and I developed this tic in my heart beat.....like when it beats on the downbeat, you are expecting to release air, but you got shorted on the upbreath and so it feels like the rug slipped out under you....or you were punched in the stomach.

It's a little scary if it happens....and I'd have to get it together and measure my breaths and try and manually override the breathing to see if the rhythm would get back......happened 100 of times a day.

Still have it....not as bad now, though I still miss a breath many times a day and just have to 'catch' it again. 

I'm the only one.....won't happen to you.....but I wouldn't be doing right if I did not let you know of the possibility.  The Avastin lliterature on their website clearly states that Avastin can cause CHF, congestive heart failure, over extended time and use. That's important to keep in mind as you do the drug going forward.   

However, it stopped short of defining what that time period is for these conditions to occur......

Looks like most people do well with it...at least up front....as with most drugs and the side effects...one should always be congnizant of past drugs taken and their  after-effects, as they may surface at a later date. 

As with all major changes, since we can't see the future....we have to take our chances armed with the best knowledge we can acquire.....and then justify and rationalize to ourselves that we had to take the chance with Trading Tomorrow - For Today...

I'm hopeful that you will be do fine with the treatment but just keep a close inventory on how your heart feels while on this drug. 

 

 

dmj101's picture
dmj101
Posts: 527
Joined: Nov 2011

Thanks Craig,,  I will definitely watch out for this..

dmj101's picture
dmj101
Posts: 527
Joined: Nov 2011

Ok well it went rather uneventfully which is a good thing..

It is now 7pm and I the infusion completed at abou 11am and I am feeling ok..

Lets hope it stays this way.. next infusion in 3 weeks.

Thank you for all your good thoughts and advise...

 

hippiechicks's picture
hippiechicks
Posts: 363
Joined: Sep 2012

Great news! Wishing you the best during this treatment with smooth sailing!

PhillieG's picture
PhillieG
Posts: 4679
Joined: May 2005

Avastin was approved 1 month after I started chemo back in Feb/March of 2004. Out of the 6 months of FOLFOX, I did 5 months of Avastin. It shrunk my liver tumors so I became operable. The only real side effect was occasional spots of blood when I blew my nose.

I hope you do well with it...

pbec's picture
pbec
Posts: 5
Joined: Feb 2013

Donna, 

just blood chinks when I blew my nose and some bloody noses. The best side effect is that it halted the growth of my tumors. I'm stage 4 and Avastin is the first thing to slow down the progress of the disease. 

dmj101's picture
dmj101
Posts: 527
Joined: Nov 2011

Funny how I iwanted this drug a year ago but my Dr wanted me to try Vectibix and I had no success or minimal success and when I went off Folfiri I had growth so now Avastin is being applied with Xeloda. I was not afraid of this drug a year ago but when the dr talked me out of it... I sort became aprehensive when she mentioned it now..

I feel much better now after reading your responses to my concern.

Thanks. Donna

kennyt's picture
kennyt
Posts: 110
Joined: Jun 2013

with your avastin? hopefully well

Dyanclark's picture
Dyanclark
Posts: 271
Joined: Apr 2012

You should feel just as good on avastn as vectibix.  George is on vectibix and his CEA was down to .7 now it is 3.6 so he will have to switch to something else.  He felt good on avastin.  Nothing is killing the cancer for him he only gets a 2 or 3 month remission.  What next we don't know

 

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network